Tornadoes · United States · Illinois · 2001
F0 tornado, Oakley, Illinois, October 24, 2001
This F0 tornado ran 0.1 miles across Macon County on October 24, 2001, touching down at 1:24 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 24, 2001
- Touchdown
- 1:24 PM CDT (18:24 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Macon County
- Touchdown point
- 39.880, -88.750
- Lift-off point
- 39.880, -88.750
- Record number
- 1097
What the Weather Service recorded
A tornado briefly touched down in a field. No injuries or damage were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk. The outlook in force was issued at 16:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Oct 24, 10:41 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 24, 10:41 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1041 AM CDT WED OCT 24 2001 WILL UPDATE ZONES AFTER 11 AM...MAKING TIMING ADJUSTMENTS TO PCPN. ALSO...WILL NEED TO ADJUST SKY COVER AND TEMPS IN MOST LOCATIONS AS FRONTAL BOUNDARY IS ALREADY THRU WRN PTNS OF CWA FROM PIA TO JACKSONVILLE. .ILX...NONE. BYRD
In the hours before
Special weather statement, Oct 24, 11:24 AM CDT, 2 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1124 AM CDT WED OCT 24 2001 ...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON... A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON. THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF THE STRONGER STORMS EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS CENTRAL ILLINOIS TODAY. BYRD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
6.4 hours before the tornado, 33 km from the path. October 24, 2001.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 4.1 K/km
Lincoln, IL (KILX), 00:00Z
5.6 hours after it, 33 km from the path. October 25, 2001.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Decatur (DEC), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the touchdown began at 18:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of October 24, 2001
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 1:35 PM CDT | F2 | Piatt, IL | 1.8 | 300 | $2.2 million | ||
| October 24 | 1:55 PM CDT | F1 | Champaign, IL | 1.0 | 100 | 2 | $500,000 | |
| October 24 | 2:35 PM CDT | F1 | Randolph, IL | 2.0 | 70 | |||
| October 24 | 2:46 PM EST | F0 | Warren, IN | 0.1 | 50 | |||
| October 24 | 3:15 PM CDT | F2 | LaPorte, IN | 35.0 | 1,760 | 1 | $1.0 million | |
| October 24 | 3:40 PM CDT | F0 | White, IL | 0.5 | 50 | $50,000 | ||
| October 24 | 4:41 PM EDT | F0 | Saginaw, MI | 0.1 | 30 | |||
| October 24 | 3:50 PM CDT | F1 | Scott, MO | 2.5 | 50 | $100,000 | ||
| October 24 | 3:50 PM CDT | F3 | Saint Joseph, IN to MI | 47.0 | 1,320 | 1 | 2 | $8.8 million |
| October 24 | 4:05 PM EST | F1 | Saint Joseph, IN | 5.4 | 50 | $350,000 | ||
| October 24 | 4:05 PM EST | F2 | Saint Joseph, IN | 4.6 | 1,320 | 3 | $2.2 million | |
| October 24 | 4:15 PM EST | F1 | Kosciusko, IN | 39.0 | 150 | 14 | $2.9 million | |
| October 24 | 4:35 PM EST | F0 | Pike, IN | 0.3 | 40 | $70,000 | ||
| October 24 | 4:40 PM EST | F1 | Saint Joseph, MI | 4.0 | 400 | 1 | $320,000 | |
| October 24 | 5:00 PM EST | F2 | Noble, IN | 12.5 | 440 | $2.2 million | ||
| October 24 | 5:10 PM EST | F1 | Saint Joseph, MI | 5.0 | 400 | $100,000 | ||
| October 24 | 5:29 PM EST | F1 | Lawrence, IN | 0.2 | 50 | $10,000 | ||
| October 24 | 7:00 PM EDT | F1 | Hillsdale, MI | 2.0 | 60 | $350,000 | ||
| October 24 | 7:35 PM EDT | F3 | Van Wert, OH | 32.0 | 440 | $1.0 million | ||
| October 24 | 8:09 PM EDT | F1 | Livingston, MI | 14.0 | 100 | $750,000 | ||
| October 24 | 8:42 PM EDT | F1 | Tuscola, MI | 7.0 | 100 | $110,000 | ||
| October 24 | 8:00 PM CDT | F0 | Williamson, TN | 0.2 | 10 | |||
| October 24 | 8:20 PM CDT | F0 | Rutherford, TN | 0.1 | 6 | |||
| October 24 | 9:28 PM CDT | F2 | Coffee, TN | 0.2 | 20 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.